MAUDE Adverse Event Report: ANGIODYNAMICS ANGIODYNAMICS / VORTEX; PORT & CATHETER, IMPLANTED

ANGIODYNAMICS ANGIODYNAMICS / VORTEX; PORT & CATHETER, IMPLANTED
Catalog Number H787P5305K0
Medical Device Problem Codes Fracture (1260); Migration (4003)
Health Effect - Clinical Code Pain (1994)
Date of Event 10/11/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The used port / catheter is expected to be returned to angiodynamics for evaluation, but has not yet arrived.Upon examination of the sample and completion of the investigation, a supplemental medwatch will be submitted.(b)(4).
 
Event or Problem Description
Angiodynamics' distributor in (b)(4) was advised by staff in operating theatres at a hospital in (b)(6) that a vascular access port had been explanted (b)(6) 2018 due to 'end of therapy' and during removal they discovered that the port's catheter was 'fractured'.The line was discovered fractured during removal.The patient's mother has flushed the port once a week since the insertion date ((b)(6) 2015).About a month ago before the surgery date, the port wasn't flushing well and the patient felt as funny feeling when the mother would try to flush it.The mother didn't report it to the surgeon because patient was already booked for the port to be removed, therefore no xr was taken as surgeon was not aware until the day of the surgery.Surgeon mentioned that the port line didn't bleed at all when removed so she believes that the port was fractured for some time.Hospital advised that patient was stable/ok following removal of port with fractured catheter but did advise: 'as a result of the fractured port, the patient needed an extra incision on the neck for surgeon to find the broken end of the line leading to more pain and scarring for the patient'.The port will be forwarded to angiodynamics for evaluation from the (b)(4) distributor.
 
Additional Manufacturer Narrative
As no lot number was reported, a ship history report (shr) was generated for item number: (h787p5305k0) in order to determine the last three lots shipped to the reporting customer in the six months prior to the procedure date.The two lots obtained through the shr were (4938032 and 4807087).The device history records for the lots obtained through the ship history report (packaging lots) were reviewed for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly and performance specifications.The recent angiodynamics complaint report was reviewed for the vortex port product family and the failure mode "catheter fractured/migrated." no adverse trend was identified.When the returned device sample was examined, the catheter tubing was seen to be detached from the port except for approximately 0.5cm of the catheter tubing which was still attached to the port outlet tube.There was severe kinking of the sleeve near the fracture of the tubing.In addition, there was a partial fracture of the catheter tubing at the 2.8cm marking where the catheter tubing exits the sleeve.The catheter was measured (id and od) and found to be within specification.As reviewed, the port septum had hundreds puncture marks, with some needle puncture mark appearing to have been made with coring needles as the septum material was pulled up in small column shaped formations.This is consistent with a port which had been implanted and in use for 3 1/2 years.No manufacturing related or any other defects were noted during the evaluation.Kinking damage due to repeated flexural fatigue is believe to be root cause of the fractures in the catheter.(b)(4).

Brand Name
ANGIODYNAMICS / VORTEX
Common Device Name
PORT & CATHETER, IMPLANTED
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key8063626
Report Number1317056-2018-00203
Device Sequence Number11438427
Product Code LJT
UDI-Device IdentifierH787P5305K0
UDI-PublicH787P5305K0
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K010189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2018
Reporter Type Manufacturer
Report Source distributor,foreign,user faci
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 02/28/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberH787P5305K0
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/26/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/29/2018
Supplement Date Received by Manufacturer10/29/2018
Initial Report FDA Received Date11/13/2018
Supplement Report FDA Received Date02/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age8 YR